Published on:

Antipsychotic drugs and sudden cardiac death in Maine patients

Maine residents who have been prescribed antipsychotic medications by their psychiatrist or physician should be aware that there is a low to moderate risk of sudden cardiac death when taking such medications.

According to a recent study among patients taking high doses of antipsychotics, there are about 3.3 cases per 1,000 that result in sudden cardiac death. Patients who have been prescribed antipsychotics need to be fully aware of all potential side effects before beginning a medication regime. Doctors need to fully disclose all potential risks to patients.

New research published recently in the New England Journal of Medicine shows that antipsychotic drugs are not risk free, the authors of the study urging more caution in fact in their use. The drugs are associated with a risk of sudden cardiac death, especially at higher doses.

Doctors prescribe antipsychotic medications for a variety of reasons these days, although they were originally intended to treat schizophrenia. They are now being used to treat anything from conduct disorder in children to aggressive behaviors in Alzheimer’s patients. Three particular antipsychotics; olanzepine, risperidone, and quetiapine; are in fact among the top ten drugs sold worldwide.

Antipsychotics are broken down into two categories: typical and atypical. The typical antipsychotics are older medications that have been used for many years to treat schizophrenia. The risk of sudden cardiac death with the use of typical antipsychotics is about 1.99 times greater than in patients who are not using antipsychotic medications. Atypical antipsychotics are newer medications used to treat a variety of behavioral and mental health problems and are considered to have a lesser risk of side effects than typical antipsychotics. According to the article, the risk of sudden cardiac death in patients taking atypical antipsychotics is 2.26 times greater than in patients who are not using antipsychotic medications.